Allopurinol-Induced DRESS Syndrome in Patients with Pre-Existing Chronic Kidney Disease: A Case Report and Comprehensive Literature Review

Read full text
Authors: Ashraf Ahmed, Alaa Abdelhamid, Hidaya Al-Tamimi, Raghad Elashie, Elhassan Mahmoud, Ali Ibrahim Rahil
Cited by: 1
References: 29

Abstract

Introduction: Drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome is a rare, potentially life-threatening hypersensitivity reaction that can be triggered by allopurinol, with increased risk in patients with chronic kidney disease (CKD). Its variable presentation and delayed onset pose diagnostic and therapeutic challenges. Case Presentation: We describe a 76-year-old female with stage III CKD and multiple comorbidities who developed fever, diffuse erythematous scaly rash, eosinophilia, and acute kidney injury 5 weeks after initiating allopurinol. Her RegiSCAR score was 4 (probable DRESS), and the adverse drug reaction probability score was 7 (probable drug reaction). Following discontinuation of allopurinol and initiation of systemic corticosteroids, her cutaneous and renal manifestations improved, and she was successfully discharged with tapering steroids and outpatient follow-up. Conclusion: Allopurinol-induced DRESS in CKD patients is associated with high morbidity and mortality. Early recognition, drug withdrawal, and timely immunosuppressive therapy are crucial for favorable outcomes. Genetic screening and careful dose adjustment in high-risk populations may reduce incidence.

Fields of Study & Subjects

Drug-Induced Adverse Reactions Eosinophilic Disorders and Syndromes Pharmacovigilance and Adverse Drug Reactions

Publication details

Journal / source
Case Reports in Dermatology
Publisher
S. Karger AG
Volume
18
Issue
1
Pages
426–437
Publication date
9 June 2026
Language
EN